Since starting Dulera 6 months ago I have gained close to 15 pounds and am essentially doing nothing different in my exercise and eating pattern from before. Seems unusual to me, I am a 67 y/o female...
Has weight gain ever been linked to the use of Dulera?
Question posted by aliceann1 on 31 May 2012
Last updated on 15 September 2016
I started on Symbicort, for asthma, which worked well for about a year, but was taken off when my insurance changed their formulary for payment, was switched to Advair, which proved ineffective, and finally to Dulera. Weight gain started with Advair and continued with Dulera (weight gain with a year of Symbicort was only a couple of pounds) , until I had gained 40 pounds, in about 13 months, with the same diet and exercise as before any steroid inhalers. Tried eating less and exercising more, when weight increased to +25 pounds, and weight continued to increase. My pulmonologist decided to discontinue Dulera, and the weight has come tumbling off, about 1 pound per week, now, down about 30 pounds and that feels good. Now, when needed, I have ProAir, and a nebulizer both of which use albuterol to open the airways without steroids, and take Montelukast, daily, for my allergy triggered asthma.
I should mention that I had a heart attack, emergency stent placed with cardiac cath, while using Dulera, and have been on a heart diet, low fat, without salt restrictions, and heart meds of only prasugrel and 81 mg. aspirin (blood pressure went very low and was taken off the two BP meds and developed severe musculoskeletal symptoms due to lipitor), but the weight kept increasing until the Dulera was discontinued. I was having a difficult time understanding why I was feeling progressively worse, five months after the stent placement, instead of feeling better. Now, I know, it was the Dulera.
From my experience, some steroid inhalers, including Dulera, do cause weight gain; I shudder to think how much I would weigh if Dulera was not discontinued. I am doing better without the Dulera, my energy level is greatly increased, my breathing is better, my arthritis is better, I seem to be eating more, and am losing weight, by treating the symptoms as they occur, without a twice a day regimen of steroid inhaler. My normal weight, before the steroid inhalers was 120lb, which is a good weight for my shrunken (due spine arthritis) height; my age is in the 70's.
I do question how much the inhaled steroids contributed to my heart attack as my lipid tests have always been enviable, according to my general practitioner, my blood pressure on the low normal side, until a couple of months before my heart attack, but never in the hypertensive range, and do not consume alcohol or smoke tobacco. I also question whether the weight gain, which caused no concern to my doctors, contributed to breathing problems and the reliance on steroid inhalers and increased arthritic joint pain.
Hindsight is 20/20, wish I would have been more forceful in expressing my concern about the weight gain to my doctors and asked them for alternate treatment.
Having retired from a medical profession, it is my opinion that too much of medicine is protocol based without much regard to the individual patient; everyone with similar symptoms is treated using the same protocol without regard to any other disorders the patient has. A good example of this is the 5 meds that I received after heart stent, of which only 2 are being continued 5 months later, due to non necessity or adverse effects.
Getting older is definitely not for sissies. Good luck to you, as it is disgusting to see the pounds pile on and nothing you do helps; a long aggressive talk with your prescriber might help, as there may be other regimens that might control your breathing disorder.
I have also gained about 15 pounds but have an enormous appetite since using Dulera. It does seem to prevent flare ups but am physically uncomfortable with the extra weight. Advair and Symbicort are of no use in reducing symptoms.
I gained 15 lbs. in 2 months and the Doctors told me that it wasn't from the dulera, but the weight gain started after I started this med. I stopped to see if the weight gain would stop and it did!!!
I have had the same problem. I am a 68 y/o female and have been taking Dulera since March (3 months) and have gained 16 pounds. I initially weighed 122 and have ballooned to 138. Personally this is a significant weight gain and is definitely not normal for me. My appointment with my pulmonary doc is in two weeks. I plan to discuss this problem with him.
I would speak to your doctor about this? Weight gain isn't listed in the side effects that have been reported with Dulera. In fact many people have reported weight loss. Sorry that's probably not what you want to hear. Can you think of any other reason for it? Any other medications you are taking?
Man, that's not wonderful is it? Is it helping you though? Dulera has cortisone
in it and cortisone is known for weight gain. There's no side effect of weight gain in the list of side effects for Dulera, but they always say, this list may not be all of the side effects.
- Dulera uses and safety info
- Dulera information for Healthcare Professionals (includes dosage details)
- Side effects of Dulera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.